Alert archive / Alabama / Tornado Warnings in 2005

Tornado Warning 180, NWS Birmingham, AL

November 28, 2005Clay County, Alabama

NWS Birmingham, AL issued this tornado warning at Nov 28, 2005, 6:44 PM CST for Clay County, Alabama. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 28, 2005, 6:44 PM CST (00:44 UTC)
Expired
Nov 28, 2005, 7:30 PM CST
In force
46 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Clay County, AL

The radar

The Birmingham radar (KBMX), 74 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 28, 5:40 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.7 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2005-11-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2005-11-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
659 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KBMX 290044
TORBMX
ALC027-290130-
/O.NEW.KBMX.TO.W.0180.051129T0044Z-051129T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
644 PM CST MON NOV 28 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  CLAY COUNTY IN EAST CENTRAL ALABAMA
  THIS INCLUDES THE AREA OF ASHLAND

* UNTIL 730 PM CST

* AT 644 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 11 MILES WEST OF
  MILLERVILLE...OR ABOUT 9 MILES EAST OF SYLACAUGA...MOVING NORTHEAST
  AT 40 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  MILLERVILLE BY 655 PM CST
  ASHLAND BY 705 PM CST

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CST MONDAY EVENING
FOR SOUTHEASTERN ALABAMA.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3322 8611 3311 8610 3315 8578 3331 8582
      3337 8593

$$
1 follow-up statement
000 
WWUS54 KBMX 290059
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
659 PM CST MON NOV 28 2005

ALC027-290130-
/O.CON.KBMX.TO.W.0180.000000T0000Z-051129T0130Z/
CLAY AL-
659 PM CST MON NOV 28 2005

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CST FOR CENTRAL
CLAY COUNTY...

AT 655 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS STORM 
WAS LOCATED 7 MILES WEST OF MILLERVILLE...OR ABOUT 13 MILES EAST OF 
SYLACAUGA...MOVING NORTHEAST AT 40 MPH.

THE TORNADO WILL BE NEAR...
  ASHLAND BY 715 PM CST
  PYRITON AND LINEVILLE BY 720 PM CST

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.


LAT...LON 3322 8611 3311 8610 3317 8584 3324 8577
      3340 8573 3337 8593

$$

STEFKOVICH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Nov 28, 2:45 PM CST, 3 hours 59 minutes earlier.

Area forecast discussion, Nov 28, 2:45 PM CST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
245 PM CST MON NOV 28 2005

.SHORT TERM...COLD FRONT ACROSS THE WESTERN SECTIONS OF THE AREA
WILL MOVE RAPIDLY EAST-SOUTHEAST THROUGHOUT THE NIGHT AND EXIT THE
SOUTHEAST SECTIONS EARLY ON TUESDAY.  WILL FORECAST SHOWERS AND
THUNDERSTORMS LIKELY ACROSS THE EASTERN SECTIONS AHEAD OF THE
FRONT AND THEN TAPER POPS WESTWARD.  WILL NEED TO MENTION SOME
SEVERE STORMS POSSIBLE THIS EVENING ACROSS THE EAST.  SMALL POPS
ACROSS THE SOUTHEAST SECTIONS EARLY TUESDAY...BUT MUCH DRIER AIR WILL
OVERSPREAD THE AREA THROUGH THE DAY. OVERNIGHT LOWS TONIGHT IN THE
40S NORTH AND 50S SOUTH.  MUCH COOLER ON TUESDAY WITH READINGS IN THE
50S NORTH AND 60S SOUTH.

WEDNESDAY THROUGH FRIDAY...RATHER QUIET PERIOD ACROSS THE AREA AS
WEAK HIGH PRESSURE REMAINS IN PLACE.  RE-ENFORCING SURGE OF COOLER
AIR POSSIBLE ON THURSDAY AS DRY WEAK FRONT APPROACHES FROM THE
NORTH.  HIGH TEMPERATURES MAINLY IN THE 50S NORTH AND 60S SOUTH.
OVERNIGHT LOWS MAINLY IN THE 30S.

.LONG TERM...(SATURDAY THROUGH MONDAY)...MOIST SOUTHWEST FLOW ALOFT
WILL PREVAIL ACROSS THE AREA.  WILL GO WITH SLIGHT CHANCE POPS FOR
NOW.  STRONGER SYSTEM WILL APPROACH THE AREA JUST BEYOND THIS
PERIOD.  HIGH TEMPERATURES MAINLY IN THE 50 NORTH AND 60S SOUTH
SATURDAY AND IN THE 60S AREA-WIDE SUNDAY AND MONDAY.  OVERNIGHT
LOWS IN THE 30S NORTH AND 40S SOUTH SATURDAY AND IN THE 40S AREA-
WIDE SUNDAY AND MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     47  56  28  56 /  70  10  10   0
ANNISTON    49  58  33  56 /  70  10  10   0
BIRMINGHAM  46  57  33  57 /  60  10  10   0
TUSCALOOSA  46  59  31  59 /  30  10  10   0
CALERA      47  57  33  58 /  60  10  10   0
AUBURN      51  59  37  60 /  70  20  10   0
MONTGOMERY  49  61  32  60 /  70  10  10   0
TROY        53  62  32  61 /  70  20  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

50
Hazardous weather outlook, Nov 28, 5:18 PM CST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
518 PM CST MON NOV 28 2005

ALZ011>015-017>050-291230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
518 PM CST MON NOV 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS WITH ISOLATED TORNADOES...HAIL AND DAMAGING
WIND ARE POSSIBLE FOR PORTIONS OF CENTRAL ALABAMA ALONG AND SOUTHEAST
OF A LINE FROM SELMA...CLANTON...TALLADEGA...ANNISTON...TO HEFLIN.
THE THREAT OF SEVERE WEATHER HAS ENDED ACROSS WESTERN ALABAMA
NORTHWEST OF THIS SAME LINE.  THE SEVERE WEATHER THREAT WILL END
IMMEDIATELY BEHIND THE FRONT.

IN ADDITION...AHEAD OF THE FRONT...BREEZY SOUTHERLY WINDS WILL BE
SUSTAINED AT TIMES AROUND 25 MPH. A FEW WIND GUSTS WILL APPROACH 35
MPH...ESPECIALLY IN THE HIGHER ELEVATIONS AND ON OPEN WATERWAYS.
THEREFORE...A WIND ADVISORY IS IN EFFECT UNTIL 6 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
BE REQUIRED THROUGH TONIGHT ACROSS SOUTHEAST PORTIONS OF ALABAMA.

In the hours before

Local storm report, Nov 28, 3:24 PM CST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
324 PM CST MON NOV 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     TORNADO          HUEYTOWN                33.44N 87.00W
11/28/2005                   JEFFERSON          AL   EMERGENCY MNGR

            TREES AND POWERS LINES DOWN, MASTERS RD. CORRECTED

&&

MBAER
Local storm report, Nov 28, 3:50 PM CST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
350 PM CST MON NOV 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             5 SW MONTEVALLO         33.06N 86.91W
11/28/2005  0.75 INCH        BIBB               AL   AMATEUR RADIO

&&

MBAER
Local storm report, Nov 28, 5:59 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
559 PM CST MON NOV 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TORNADO          10 N SELMA              32.56N 87.03W
11/28/2005                   DALLAS             AL   AMATEUR RADIO

            ROOF DAMAGE - CNTY RD 37 AND 222

&&

MBAER
Local storm report, Nov 28, 6:02 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
602 PM CST MON NOV 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TORNADO          10 N SELMA              32.56N 87.03W
11/28/2005                   DALLAS             AL   AMATEUR RADIO

            ROOF DAMAGE - CNTY RD 37 AND 222...LIKELY DELAYED RPT

&&

MBAER
Local storm report, Nov 28, 6:05 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
605 PM CST MON NOV 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     TORNADO          N ONEONTA               33.95N 86.47W
11/28/2005                   BLOUNT             AL   EMERGENCY MNGR

            ROOF DAMAGE - 5940 CNTY RD 36 IN SUSAN MOORE
            COMMUNITY...LIKELY DELAYED RPT...COR. FOR LOCATION

&&

MBAER
Special weather statement, Nov 28, 6:24 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
624 PM CST MON NOV 28 2005

ALZ040-041-290100-
AUTAUGA-DALLAS-
624 PM CST MON NOV 28 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR DALLAS AND AUTAUGA
COUNTIES UNTIL 700 PM CST...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 624 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES SOUTH OF SELMA...MOVING NORTHEAST AT 45 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR TYLER...SELMA...JONES
AND BILLINGSLEY THROUGH 700 PM CST.

THE PRIMARY THREAT FROM THIS STORM IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

ANOTHER THREAT FROM THIS STORM IS STRONG GUSTY WINDS. THESE WINDS
CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS
SUCH AS LAWN FURNITURE AND TRASH CANS.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 28, 6:36 PM CSTTornado WarningBMXAutauga, Dallas34 min
Nov 28, 7:08 PM CSTTornado WarningBMXElmore37 min
Nov 28, 7:25 PM CSTTornado WarningBMXCoosa, Tallapoosa35 min
Nov 28, 7:27 PM CSTTornado WarningBMXClay18 min
Nov 28, 7:34 PM CSTTornado WarningBMXCleburne41 min
Nov 28, 7:47 PM CSTTornado WarningBMXLowndes23 min
Nov 28, 7:57 PM CSTTornado WarningBMXTallapoosa33 min

Nearby

Tornado Warnings in Alabama, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.